|Hair Loss:Thanks so much
May 1, 2002
Dr. Aberg, Thank you for all the inmfomation you've provided,I will keep you posted on my vl cd4 and hopeful hair recovery.I hope I can be successful on this sustiva/viracept regime like some of your gang and I do promise 100 compliance, I hope having a positive outlook benefit's me in this case. One question though, I was talking to a women who was on a different triple than me (except for sustiva)and she swore that the sustiva caused her hair to fall out.She switched to viramune and it stopped,altough she hasen't recovered much hair. I don't plan to change my current path,because too many changes can be too detrimental to my viral control and not yield the answers, but Have you heard of hair loss with sustiva? The patient pamphlet doen't list it,but a drugs.com web site lists as uncommon or rare.
Response from Dr. Aberg
Efavirenz (Sustiva) can cause hair loss. All the reverse transcriptase inhibitors can whether it is a nucleoside or a non-nucleoside. It is uncommon. It is also very difficult to know if it is actually a drug effect or HIV itself or some other confounding factor. The only way to know is to stop a medicine and see if you stop losing hair and hopefully the hair grows back. There is no way at this time to predict who will get what side effect. Many times the drug pamphlets do not list all the side effects because there may be so many side effects and the occurrence is so low. Many times side effects get listed even though it may be unclear if it really is related to the medicine, but if it happened to be a side effect noted while the drug was being tested in studies, then it must be listed as possible as required by the FDA.
Who can I ask?
BREAST FEEDING (mother on HAART)
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.